Alert archive / Kentucky / Freeze Warnings in 2016

Freeze Warning 1, NWS Charleston, WV

March 25, 20164 counties in Kentucky

NWS Charleston, WV issued this freeze warning at Mar 25, 2016, 2:49 PM EDT for 4 counties in Kentucky. It took effect at Mar 26, 2016, 2:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 2016, 2:49 PM EDT (18:49 UTC)
In effect from
Mar 26, 2016, 2:00 AM EDT
Expired
Mar 26, 2016, 10:00 AM EDT
In force
8 hr
Issued by
NWS Charleston, WV

Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY

The radar

The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

995 
WWUS71 KRLX 251849
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
249 PM EDT FRI MAR 25 2016

...FREEZING TEMPERATURES EXPECTED IN NORTHEAST KENTUCKY...

KYZ101>103-105-260300-
/O.NEW.KRLX.FZ.W.0001.160326T0600Z-160326T1400Z/
GREENUP-CARTER-BOYD-LAWRENCE KY-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA
249 PM EDT FRI MAR 25 2016

...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 10 AM EDT SATURDAY.

* TEMPERATURES...IN THE UPPER 20S AND LOWER 30S...MAINLY IN
  OUTLYING AREAS AWAY FROM BODIES OF WATER SUCH AS THE TUG FORK
  AND OHIO RIVER.

* TIMING...EARLY SATURDAY MORNING.

* IMPACTS...IF PRECAUTIONS ARE NOT TAKEN...EARLY BLOOMING
  VEGETATION WILL BE DAMAGED OR KILLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

16
3 follow-up statements
943 
WWUS71 KRLX 260129
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
929 PM EDT FRI MAR 25 2016

...FREEZING TEMPERATURES EXPECTED IN NORTHEAST KENTUCKY...

KYZ101>103-105-261100-
/O.CON.KRLX.FZ.W.0001.160326T0600Z-160326T1400Z/
GREENUP-CARTER-BOYD-LAWRENCE KY-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA
929 PM EDT FRI MAR 25 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT
SATURDAY...

* TEMPERATURES...IN THE UPPER 20S AND LOWER 30S...MAINLY IN 
  OUTLYING AREAS AWAY FROM BODIES OF WATER SUCH AS THE TUG FORK 
  AND OHIO RIVER. 

* TIMING...EARLY SATURDAY MORNING.

* IMPACTS...IF PRECAUTIONS ARE NOT TAKEN...EARLY BLOOMING 
  VEGETATION WILL BE DAMAGED OR KILLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
231 
WWUS71 KRLX 260834
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
434 AM EDT SAT MAR 26 2016

...FREEZING TEMPERATURES EXPECTED IN NORTHEAST KENTUCKY EARLY THIS
MORNING AS CLOUDS BREAK UP...

KYZ101>103-105-261400-
/O.CON.KRLX.FZ.W.0001.000000T0000Z-160326T1400Z/
GREENUP-CARTER-BOYD-LAWRENCE KY-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA
434 AM EDT SAT MAR 26 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* TEMPERATURES...IN THE MID TO UPPER 30S...FALLING INTO THE LOWER
  30S AROUND DAWN.

* TIMING...6 TO 8 AM THIS MORNING.

* IMPACTS...IF PRECAUTIONS ARE NOT TAKEN...EARLY BLOOMING 
  VEGETATION WILL BE DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

TRM
041 
WWUS71 KRLX 261351
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
951 AM EDT SAT MAR 26 2016

KYZ101>103-105-261500-
/O.EXP.KRLX.FZ.W.0001.000000T0000Z-160326T1400Z/
GREENUP-CARTER-BOYD-LAWRENCE KY-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA
951 AM EDT SAT MAR 26 2016

...FREEZE WARNING WILL EXPIRE AT 10 AM EDT THIS MORNING...

TEMPERATURES HAVE RISEN ABOVE FREEZING THUS THE FREEZE WARNING
WILL BE ALLOWED TO EXPIRE. 

$$

MZ

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this freeze warning went out at Mar 25, 1:54 PM EDT, 55 minutes earlier.

Area forecast discussion, Mar 25, 1:54 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
154 PM EDT FRI MAR 25 2016

.SYNOPSIS...
LOW LEVEL MOISTURE LINGERS IN THE WAKE OF A COLD FRONT TODAY. A
HIGH PRESSURE SYSTEM ARRIVES FOR THE WEEKEND. A LOW PRESSURE
SYSTEM WILL CROSS LATER SUNDAY INTO MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
1000 AM UPDATE... MADE SOME MINOR TWEAKS TO TEMPS TODAY BASED ON
CURRENT OBS AND LAMP GUIDANCE. THIS RESULTED IN A DEGREE OR TWO
COOLER FOR THE HIGHS...WHICH MAKE SENSE GIVEN ABUNDANCE OF
CLOUDS...AND MODEL SOUNDINGS KEEPING THOSE CLOUDS AROUND THROUGH
MOST OF THE DAY.

PREVIOUS DISCUSSION...
WAVE MOVING UP THROUGH THE MIDDLE OHIO VALLEY FINALLY WHIPPING
COLD FRONT THROUGH THE FCST AREA EARLY THIS MORNING. STOUT FRONTAL
INVERSION WILL HELP TO KEEP LOW LEVEL MOISTURE TRAPPED THROUGHOUT
MOST OF THE DAY TODAY...WITH DRIZZLE THIS MORNING. THAT AND THE
COLD ADVECTION WILL KEEP TEMPERATURES FROM MOVING MUCH TODAY ONCE
THEY FALL EARLY THIS MORNING.

TONIGHT WILL BRING CLEARING WHICH WILL PROMOTE EITHER FOG OR
FROST DEPENDING UPON HOW LIGHT THE BOUNDARY LAYER WINDS
GET...WENT WITH THE FROST OPTION.

HIGHS TODAY AND LOWS TONIGHT WERE CLOSE TO GUIDANCE BLENDS SO NOT
MUCH CHANGE NEEDED.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
WE START OFF THE WEEKEND WITH WEAK HIGH PRESSURE.  ALTHOUGH WE
WILL HAVE A COOL START SATURDAY MORNING...THE TEMPS WILL MODERATE
QUITE NICELY AS THE HIGH SLIDES EAST AND BRINGS RETURN FLOW TO THE
REGION. MADE LITTLE CHANGE TO THE CLOUD FORECAST FOR SATURDAY FROM
THE PREVIOUS SHIFT...AS SOUTHEASTERLY FLOW SHOULD KEEP EAST FACING
SLOPES MOSTLY CLOUDY THROUGH THE DAY SATURDAY...BUT AT LEAST IT
WILL REMAIN DRY IN ALL LOCATIONS

ZONAL FLOW WILL ONLY MAKE FOR A BRIEF PERIOD OF PLEASANT WEATHER
HOWEVER...AS THE PROGRESSIVE PATTERN BRINGS OUR NEXT SYSTEM IN ON
SUNDAY EVENING. GUIDANCE IS STILL HAVING TROUBLE ON EXACTLY WHAT
TO DO WITH THIS SYSTEM. THE MOST LIKELY SCENARIO IS A WEAK LOW
PRESSURE TRACKING TO OUR NORTH AND DRAGGING A COLD FRONT THROUGH
THE REGION. HOWEVER...THE SPEED AND STRENGTH OF THIS SYSTEM WILL
DETERMINE HOW QUICKLY IT WILL PUSH THROUGH. THE EURO AND GFS ARE
IN FAIRLY GOOD AGREEMENT IN HAVING THE SYSTEM COME THROUGH AS AN
OPEN WAVE...WHICH WITH THE CURRENT ZONAL PATTERN...THIS SCENARIO
LOOKS HIGHLY PROBABLE. THE NAM IS JUST STARTING TO TOUCH THIS
SYSTEM...BEING THAT IT ENTERS OUR REGION TOWARDS THE END OF ITS
RUN. FOR NOW IT HAS A MORE POTENT LOW THAT IS WRAPPED UP AND WOULD
MOVE THROUGH MUCH SLOWER...BUT THINKING THAT THE NAM WILL LIKELY
TREND TOWARDS THE GFS AND EURO ONCE WE GET A LITTLE CLOSER...AS IT
ALWAYS HAS A TOUGH TIME AT THIS RANGE. RAIN SHOWERS AND A POSSIBLE
THUNDERSTORM OR TWO WILL BE LIKELY SUNDAY NIGHT INTO MONDAY
MORNING AND THEN CONDITIONS SHOULD IMPROVE THROUGH THE DAY ON
MONDAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
HIGH PRESSURE...WITH COOLER...AND DRIER AIR WILL MOVE IN BEHIND
THE FRONT ON TUESDAY...WITH A GRADUAL WARMING TREND TOWARDS MID
WEEK AS UPPER RIDGE GRADUALLY BUILDS ACROSS THE AREA...AS AN UPPER
TROUGH DEEPENS ACROSS THE CENTRAL UNITED STATES. THE TROUGH...AND
ASSOCIATED LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION TOWARDS
THE END OF THE EXTENDED PERIOD...GENERATING ADDITIONAL ROUNDS OF
SHOWERS AND THUNDERSTORMS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
MVFR STRATUS STILL FIRMLY IN PLACE ACROSS THE FORECAST AREA. THIS
SHOULD START SCATTERING OUT THIS EVENING...HOWEVER TIMING IS
RATHER UNCERTAIN. AT ANY RATE...EXPECT IMPROVEMENT TO VFR LATE
THIS EVENING INTO TONIGHT. FOG FORMATION BY MORNING IS ALSO
SOMEWHAT UNCERTAIN. LEANED PRETTY HEAVILY ON THE LAMP...AND HAVE
SOME IFR FOG DEVELOPING AT EKN AND IN THE MOUNTAIN VALLEYS. IF
CLOUDS HANG IN THERE FOG WOULD BE LESS LIKELY. ANY FOG THAT FORMS
SHOULD CLEAR UP 13Z-15Z WITH VFR FOR THE BULK OF SATURDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF MVFR CIG BREAK UP MAY VARY. FOG
TIMING AND DENSITY WILL VARY BASED ON CLOUDS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
HTS CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    M
BKW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
EKN CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
PKB CONSISTENCY  M    M    M    H    H    M    M    M    H    H    H    M
CKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M

AFTER 18Z SATURDAY...
IFR POSSIBLE IN SHOWERS SUNDAY NIGHT INTO MONDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/MPK
NEAR TERM...TRM/MZ
SHORT TERM...MPK
LONG TERM...SL
AVIATION...MZ
Hazardous weather outlook, Mar 25, 4:06 AM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
406 AM EDT FRI MAR 25 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-260815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
406 AM EDT FRI MAR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRM / MPK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 12:14 AM EDTSpecial Weather StatementRLXBoyd, Carter, Greenup46 min

Nearby

Freeze Warnings in Kentucky, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.